MANAGEMENT STRATEGIES FOR ADVERSE EFFECTS

Slow upwarddosagetitration to the lowest effectivedosageis recommended when a new drug is initiated (Table 1). In addition, whenever possible, monotherapy using the lowest effective dose is advocated to manage dose-related toxicity.

High peak drug concentrations can also be responsible for some of the dose-related adverse effects that are observed. For example, patients taking carbamazepine may experience acute eye movement disturbances 3 to 5 h after an afternoon dose, coinciding with peak carbamazepine concentrations. Separating the doses of carbamazepine by6hor switching the patient to a controlled-release preparation may help to decrease some dose-related adverse effects. buy prednisone

 

TABLE 1 Management strategies for adverse effects

Table1Adverse effects of antiepileptics

Idiosyncratic drug reactions are rare and are not dose-dependent. Routine screening (eg, obtaining blood counts and liver function tests) is not recommended because it is not effective in detecting and preventing clinically severe ADRs . In addition, therapy may be discontinued unnecessarily due to fluctuations in blood counts or liver function tests. Until specific biochemical markers are available that identify patients at risk, idiosyncratic drug reactions will continue to occur. However, early identification of an adverse reaction is vital to prevent potential morbidity and mortality. Therefore, it is recommended that, before initiation of anticonvulsant therapy, a screening of hematology, liver function and electrolytes should be performed to identify patients at risk for certain adverse events . Subsequent blood and urine monitoring in otherwise healthy and asymptomatic patients is unnecessary. However, for patients who develop symptoms after initiation of therapy, a thorough evaluation is cost effective. For example, it is recommended that patients who develop any symptoms of fever, skin rash, lymphadeno-pathy, malaise or other illness that may be interpreted as ‘infl-uenza’, be assessed by their physician for the possibility of anticonvulsant HSR.